Medicines that cause Hair Loss


Medicines that cause hair lossHair loss is a very common problems found in both men and women. There are variety of factors responsible for the loss of hair. Certain drugs used for treating medical conditions in a patient can induce hair loss because of the effect of the drug. This kind of hair loss is termed as drug induced hair loss.

Following drugs can induce hair loss in a patient.

  • Anti cancer drugs or chemotherapy
  • Drugs used for arthritis
  • Antihypertensive medications
  • Antidepressants
  • Hormone replacement therapy

Anti cancer drugs or chemotherapy: Chemotherapy is given to the patients suffering from cancer. Chemotherapy destroys the cancer cells in the patient’s body and thereby making him free of cancer. In this process of destroying the cancer cells it also destroys the normal hair follicles. This may cause the thinning of the hair or complete loss of hair.

However, the lost hair can regrow after a few weeks of completion of the chemotherapy cycle. Certain drugs like Doxorubicin, Paclitaxel etc are known to cause severe hair loss.

Drugs used for arthritis: Patients of osteoarthritis and rheumatoid arthritis may have to take medicines for a long time to relieve pain and swelling of the joints. This can induce hair loss.

Medicines like Methotrexate, leflunomide and long term use of non steroidal anti inflammatory group of medicines can induce hair loss in the patient using them.

Antihypertensive medicines: Patients of high blood pressure have to take medicines for controlling the hypertension. Antihypertensive like Beta-blocker, ACE inhibitors and diuretics can cause hair fall in the patient.

Antidepressants: Drugs like Fluxetine, Imipramine and Amitryptiline may cause hair loss. Generally, antidepressants are prescribed for a long period of time. Long term ingestion of above antidepressants may cause hair fall in the patient.

Hormone Replacement therapy: This is given to menopausal women to ease off the menopausal symptoms like hot flashes, irritability, dryness of vagina etc. It relieves the menopausal symptoms but long term ingestion causes hair fall.

What should be done to stop the drug induced hair loss?

Patients of drug induced hair fall should consult the doctor immediately and with the doctor’s advice stop taking the drug. The hair loss generally stops after 6 months of stopping the drug by the patient.

In some patients doctors are unable to stop the drug completely. In such cases doctor may reduce the dose or prescribe another group of drug which is less toxic in terms of hair loss.

Rating
Categories

+ There are no comments

Add yours

*